On October 27, a 40-year-old man with an 18-year history of migraine headaches came to his family physician. He reported a severe migraine headache with moderate to severe pain and throbbing, nausea, sensitivity to light and noise, sleep disturbances, visual disturbances, and vomiting.
The family physician treated him with meperidine 75 mg and promethazine 35 mg. The patient returned two days later and reported migraine headaches with increasing pattern for one day, with moderate to severe throbbing, nausea, and sensitivity to light. He was seen by a physician assistant (PA), who again treated the patient with meperidine and promethazine. The PA gave the patient a prescription for prochlorperazine 10 mg (one tablet, four times daily) as needed for nausea.
On October 31, the patient returned and was seen by the PA. The patient again reported migraine headache, nausea, and vomiting with a pain level of 10 out of 10. The PA treated the patient with nalbuphine and promethazine intramuscular injection (IM).
On November 3, at 12:30 p.m., the patient returned and was seen by the PA for an evaluation of migraine headaches. The patient reported continued throbbing headache, nausea, and photosensitivity. He also reported taking one prochlorperazine the night before with minimal relief. The PA ordered meperidine 75 mg (IV), promethazine 25 mg (IV), and a CT scan of the patient’s head/brain without contrast.
The patient returned that day to the office at 4:12 p.m. with reports of intractable severe migraine headache. The patient was administered meperidine 75 mg and promethazine 25 mg (IV) and sent to a local hospital emergency department (ED) for admission.
The PA wrote admission orders for hydromorphone 4mg IV every four to six hours as needed; lorazepam 2mg IV on arrival; ondansetron 4 mg IV every eight hours when required (PRN) for nausea; and diphenhydramine 25 mg IV every four hours for nausea. A head CT scan was also ordered.
The family physician saw the patient on admission. His assessment was acute migraine cephalgia with nausea, vomiting, and dehydration with prolonged headache. His plan was to treat the patient with IV fluids and hydromorphone; treat the patient’s nausea; and obtain a CT scan of the patient’s head. The results of the CT scan were negative for acute intracranial process.
At 6:30 p.m., the patient was administered lorazepam 2 mg. At 6:33 p.m., the patient was administered ondansetron 4 mg. At 7:35 p.m., the patient was given hydromorphone 4 mg. At 10:25 p.m., he was given topiramate 100 mg, and at 11:30 p.m. he was administered hydromorphone 4 mg and promethazine 25 mg.
On November 4 at 2:50 a.m., the patient was awakened but was drowsy. He said he had a headache but fell back to sleep. He was noted as having shallow breathing.
At 5:40 a.m., an ED nurse found the patient unresponsive and lethargic, and his skin was pale and cool to touch. CPR was started, but the nurse was unable to obtain a pulse, blood pressure, or respirations. The bottoms of the patient’s feet were noted as mottled and blueish.
An ED physician arrived and found the nurse administering CPR. The patient was connected to a defibrillator, did not have a pulse, and was in asystole. The patient was declared dead at 5:55 a.m.
An autopsy revealed mixed drug toxicity and pulmonary congestion and edema. The medical examiner concluded that the patient died as a result of mixed drug toxicity. The toxicology report revealed elevated levels of hydroxyzine, meperidine, normeperidine (a metabolic by-product of meperidine), and prochlorperazine.
A lawsuit was filed against the family physician. The allegations included:
- failure to recognize excessive dosing of hydromorphone in an opiate naïve patient;
- failure to properly supervise the PA and modify the PA’s medication orders in terms of dosage and monitoring of the patient; and
- failure to recognize lethal effects of concurrent administration of lorazepam, promethazine, and topiramate with hydromorphone.
A consultant who reviewed this case stated that the drug dosages given to the patient were large, but within therapeutic levels and less than toxic or lethal levels. Two other consultants pointed out that the patient’s autopsy showed levels of hydromorphone inconsistent with the amounts documented as being given to the patient (two 4 mg doses at 7:35 p.m. and again at 11:30 p.m.).
According to the autopsy report, the patient had 33 ng/mL of hydromorphone in his system. One of the consultants calculated that this level should have been 2.5 ng/mL at 5 a.m. The patient was at 12 times the level of the medication that he should have been, which caused the consultant to theorize that the patient may have been administered a third 4 mg IV dose shortly before his death at 5:55 a.m. If this dose was given, it was not documented in the patient’s chart.
There was further conjecture that either the patient was given doses in the hospital that were not documented, or he took prescription medication that he did not report to his providers. Based on pharmacy records, the patient was filling pain medication prescriptions (hydrocodone) from his dentist, a neurologist, and a surgeon.
Another consultant was critical of the hydromorphone dosing. This consultant, an emergency medicine and medical toxicology physician, said he has never ordered such a high dose of the drug nor heard of such a high dose being ordered. He calculated that the patient received eight times the normal dose for this drug.
Consultants for the plaintiff offered further criticism of the family physician. These consultants alleged that the family physician failed to:
- recognize that hydromorphone 4 mg every four hours was excessive;
- modify the PA’s order to administer the hydromorphone slowly over several minutes;
- order more frequent monitoring of the patient’s vital signs or place the patient in a monitored unit;
- order pulse oximetry and cardiac telemetry;
- order naloxone to be administered if the patient developed respiratory or central nervous system depression (the patient was noted as having shallow breathing, approximately three hours before he died); and
- supervise the PA.
This case was settled on behalf of the family physician.
Risk management considerations
A physician Is considered vicariously liable for the actions of advanced practice providers under his or her supervision. Clear communication and clear documentation will help the physician meet this responsibility. Had the family physician been monitoring the PA’s actions, he may have been able to address, modify, or provide reasoning in the patient’s record for the administration of the opioids.
It was also questioned whether the patient was receiving prescriptions from other providers that were not being reconciled at appointments with the family physician or PA. It is important to reconcile medications at every patient encounter to avoid risk of over-prescribing and contraindication. Clear, comprehensive, and up-to-date documentation of patient interactions and medication reconciliation can be a critical help to a physician’s defense in the event of a claim.